![if !IE]> <![endif]>
Medication-induced Postural Tremor
This category refers to fine postural action tremor that develops as a result of a medication. Medications that have been reported to cause such an effect are lithium, beta-adrenergic agonist med-ications, stimulants, dopaminergic medications, anticonvulsant medications, antipsychotics, antidepressant medications and methylxanthines (e.g., caffeine) (American Psychiatric Asso-ciation, 2000). The psychotropic medication most typically as-sociated with such tremor is lithium, and most of the available information on medication-induced tremor relates to that caused by lithium.
Normal muscle contractions are accompanied by tremor as a result of contractions of muscle fiber recruitment. This tremor is typically low in amplitude and is referred to as a physiological tremor. When these contractions are maintained, the amplitude of the tremor increases and it becomes visible. This is referred to as an enhanced physiological tremor. A number of medica-tions, including lithium and bronchodilators, produce an en-hanced physiological tremor. The pathophysiological mechanism of these tremors is not well understood but seems to relate to adrenergic changes (probably mediated in the locus coeruleus) in the mechanical properties of the skeletal muscle. The response of these tremors to beta-adrenergic blocking agents and their ex-acerbation as a result of beta-adrenergic agonists seem to lend support to the notion of adrenergic mediation.
Estimates of the frequency of lithium-induced tremor vary widely across the literature and range between 4 and 65%. Lifetime incidence of tremor is estimated to be 25 to 50% of patients start-ing lithium therapy. A number of possible risk factors have been proposed to predispose a person to development of a lithium-induced tremor. These include older age, greater serum lithium levels, concomitant use of antidepressant or antipsychotic medi-cation, greater caffeine intake, history of tremor, alcohol depend-ence and anxiety (American Psychiatric Association, 2000).
Lithium-induced tremor may appear as soon as treatment is initi-ated. As the lithium level increases, the tremor becomes more severe and coarse and may have associated muscle twitching or fasciculations (American Psychiatric Association, 2000). Com-plaints about the tremor are typically greatest at the beginning of therapy. There is disagreement as to whether the tremor typically remains stable or improves with time on lithium.
The lithium-induced tremor is reasonably easy to diag-nose. It is a rhythmical action tremor. It is most commonly seen in the hands or fingers but can occasionally be seen in the head, mouth, or tongue (American Psychiatric Association, 2000). The frequency of the tremor is typically 8 to 12 Hz and is similar in appearance to an essential tremor. It may usually be seen by ask-ing the patient to hold the affected body part in a stable position. The tremor is made worse by anxiety, stress, fatigue, hypoglyc-emia, thyrotoxicosis, pheochromocytoma, hypothermia, alcohol withdrawal, performance of voluntary movements and concomi-tant administration of cyclic antidepressant medications.
The most difficult differential diagnosis involves distin-guishing a lithium-induced tremor from a tremor that was pre-existing. To be classified as a medication-induced tremor, it must have a temporal relationship to the medication, it must relate to the serum level of the medication, and it must not persist after the medication is discontinued. A similar postural tremor is essential tremor, and differentiation between the two is nearly impossible clinically without the medication history. Any of the factors listed that may exacerbate a medication-induced tremor can also cause a similar tremor in the absence of the medica-tion. Medication-induced tremor may resemble NIP. NIP, how-ever, is generally worse at rest, is lower in frequency, and has other associated features of parkinsonism (American Psychiatric Association, 2000).
The literature suggests that there is some risk that tremor may be embarrassing for certain patients and could impair activities that require delicate movements. The actual percentage of patients who are bothered by their tremor is unknown. There do not ap-pear to be any long-term sequelae as a result of having a medica-tion-induced postural tremor. A sudden worsening of tremor may be indicative of the beginning of lithium intoxication.
Most treatment options have been described for treatment of lithium-induced tremor. Typically the tremor is benign, is not bothersome to the patient, and requires no specific intervention. Some cases, however, require treatment because of the patient’s concern about the side effect. Preliminary measures include pos-sibly reducing the lithium dose (if clinically feasible), changing the lithium dose to one-time evening administration, or chang-ing the lithium preparation. Caffeine intake should be reduced or eliminated, and anxiety should be pharmacologically or behav-iorally treated.
Beta-blockers represent the best-studied method for gain-ing pharmacological control of the tremor if the preliminary measures are ineffective. Arana and Rosenbaum (2000) recom-mended starting propranolol on an as-needed basis. They sug-gested 10 to 20 mg a half-hour before the activity in which the tremor must not be present. If a patient requires chronic relief from the tremor, propranolol should be initiated at 10 to 20 mg b.i.d and increased until adequate dose for suppression of the tremor is attained. Propranolol may decrease glomerular filtra-tion rate and may result in a reduction in renal lithium clearance. This suggests that patients who require long-term beta-blocker suppression for tremor need to have lithium levels checked more regularly even when they are taking a stable dose of lithium.
There is little information in the literature as to the pos-sible treatment of tremor induced by medications other than lithium and further investigations are needed to elucidate this syndrome.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.